Alert archive / Arizona / Special Weather Statements in 2019

Special Weather Statement, NWS Tucson, AZ

June 28, 2019Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jun 28, 2019, 12:21 PM MST for Santa Cruz County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 12:21 PM MST (19:21 UTC)
Expired
Jun 28, 2019, 1:15 PM MST
In force
54 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3857 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WWUS85 KTWC 281921
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1221 PM MST Fri Jun 28 2019
 
AZZ507-513-282015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1221 PM MST Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
115 PM MST...

At 1221 PM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Fort Huachuca,
Fairbank, Charleston and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 11019 3146 11043 3172 11045 3174 11013
TIME...MOT...LOC 1921Z 187DEG 11KT 3153 11032 

$$

LEINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 28, 8:40 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 28, 8:40 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
840 AM MST Fri Jun 28 2019

.SYNOPSIS...High pressure will bring hotter temperatures the next
few days. A moisture increase from the south will bring a few
afternoon thunderstorms around the area as well, accompanied by
strong gusty outflow winds.

&&

.DISCUSSION...
Morning radar and satellite imagery revealed a few showers across
the area around daybreak, associated with lingering moisture from
Thursday evening convection over Cochise County and parts of New
Mexico. They have since dissipated as of 15Z with only some
lingering mid clouds in place. Taking a look at dewpoints across the
area, readings are generally in the mid to upper 40s east of Tucson
and considerably drier to the west. Morning sounding from KTUS
revealed around 0.95 inches of precipitable water which has since
risen to around 1.1 inches per satellite derived estimates. Some of
this is shallow in nature and some degree of mixing is still
expected later today.

Two areas of focus today...heat...and storms. Despite the early
cloud cover and increased moisture, today will be one of the hottest
days of the year so far with highs in the 105-108 range in Tucson
with similar values around Safford. This will result in moderate
risks of heat related illness. Similar, but slightly lower
temperatures, are expected through the weekend. In terms of
convection, latest HREF and HRRR runs indicate convection blossoming
along the AZ/NM border around 19Z with even a few storms firing up
closer to Tucson. Instability parameters drop off considerably the
farther west one goes, same story with moisture. In all likelihood,
areas east of Tucson will see showers and thunderstorms with gusty
winds, lightning, and brief heavy rain. In Tucson itself, convection
will likely be dependent on colliding outflows and even then,
anything that develops should be short lived with light rain. Gusty
winds/lightning will be the main story in Tucson today. Areas west
of town should see little to nothing in terms of storms as the
atmosphere is too unfavorable to sustain convection.

&&

.PREV DISCUSSION...Strong high pressure is anchored over New Mexico
and Chihuahua this morning. A southerly mid level flow around the
high is trying to import a little more moisture. 1 inch values are
just south of the border with HRRR and HREF ensembles suggesting
values between 1 and 1.1 inches pushing into Santa Cruz, and eastern
Pima counties later today. Outflow from New Mexico is pushing
similar values into Greenlee, Graham and Cochise counties. We'll
actually have some debris could from earlier Sonoran storms this
morning, but by late morning expect solid insolation with
temperatures a couple of degrees hotter this afternoon. With better
convective potential it looks like a good early monsoon day favoring
tight tall storms over mountains by 2 PM with a few outflows into
valleys. Dry microburst activity as storms push off the mountains
but I wouldn't rule out a couple of valley storms by late afternoon
and early evening.

The orientation of the ridge along with the high center
reconsolidating a little further north over the next 48 hours
should keep enough moisture around for low grade monsoon activity
the next few days. Tropical Storm Alvin is heading into much cooler
waters west of southern Baja. As it moves into a position to
engage with the higher latitude flow, expect the sheared remains
to not hold together well at all, even at mid levels. Trajectories
suggest a path between our ridge and the trough near the west
coast. That means it stays northwest of our area.

The larger scale position of the high doesn't look the best next
week, but we may see an upturn closer to more solid thunderstorm
days with an inverted trough leading to a strong and organized
increase in thunderstorms through Sonora. This will increase our
chances of stronger and deeper direct outflow and gulf surge
activity.

&&

.AVIATION...Valid through 29/18Z.
Cloud cover increasing through the day with SCT-BKN decks generally
from KTUS eastward and isol'd to sct -TSRA/-SHRA developing this
afternoon, particularly near terrain. Confidence is not high enough
that -TSRA/-SHRA will impact terminals to be included in TAFs. SFC
wind ELY/SELY this morning at less than 10 kts becoming SWLY to NWLY
at 10-14 kts this afternoon. -TSRA could produce outflow winds
gusting up to 35 kts at times. Winds calming and following terrain
tonight into Saturday morning. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Increasing moisture into next week will bring shower
and thunderstorm chances to the region each afternoon, particularly
east of Tucson to the NM border. Dry lightning will continue to be a
concern, with the best chance for wetting rain occurring in the
highest elevations. Gusty and erratic outflow winds are also
possible with any storms, with speeds nearing 40 mph at the 20-ft
level. Otherwise, 20-ft winds are expected to remain less than 15
mph through at least Monday. Daytime humidity minimums will dip to
10-15 percent through Sunday, with a very gradual increase in these
minimums occuring next week. High temperatures through Monday are
expected to be a few degrees above normal before dropping to near
normal by the middle of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Leins/Meyer/Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 28, 12:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1221 PM MST Fri Jun 28 2019

AZZ507-513-282015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1221 PM MST Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
115 PM MST...

At 1221 PM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Fort Huachuca,
Fairbank, Charleston and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 11019 3146 11043 3172 11045 3174 11013
TIME...MOT...LOC 1921Z 187DEG 11KT 3153 11032

LEINS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise65 min
Jun 28, 1:17 PM MSTSpecial Weather StatementTWCPima58 min
Jun 28, 2:22 PM MSTSpecial Weather StatementTWC23 min

Nearby

Special Weather Statements in Arizona, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.